Vinegar taste in mouth is commonly caused by medications like chemotherapy, gastroesophageal reflux disease, and zinc deficiency. The medical term used to describe distortion of normal taste is called dysgeusia. Hypogeusia is used to describe the loss of sensitivity to taste, while ageusia describes the complete loss of taste.
Diagnosing dysgeusia may be difficult sometimes and would require systematic exemption of other causes. It is also not an easy task to find the correct treatment. There are cases where dysgeusia goes away by itself or will need medical attention to either resolve or control the cause.
Research showed that there were about two hundred and fifty drugs that could lead to dysgeusia. It could be from the drug’s impact on the brain’s taste receptors, or a result of medications remaining in the mouth’s saliva.
The intravascular taste may also be involved. This phenomenon is one whereby the molecule of the drug circulating the tongue’s blood vessel will interact with the receptors of the taste buds. Some drugs that usually cause this are;
- Antibiotics like ampicillin, metronidazole, tetracycline, trimethoprim, macrolides, sulfamethoxazole, and quinolones.
- Cardiac medications like diuretics, statins, antiarrhythmics, and medications for high blood pressure.
- Chemotherapy drugs like cisplatin, etoposide, and cyclophosphamide.
- Neurologic medication such as muscle relaxants, migraine medications, and antiparkinson drugs.
- Psychotropic drugs like tricyclic antidepressants, anti-psychotics, hypnotics, mood stabilizers, and drugs to fight anti-anxiety.
- OTC drugs and other prescriptions, like antihistamines, anti-inflammatories, antivirals, antifungals, and bronchodilators.
Drug-induced dysgeusia is diagnosed through exclusion. Often, the doctors will begin by checking the person for malignancy, infection, reflux disorder, or nutritional deficiencies. Based on when the symptoms show up, the doctor will have to pick out the drug that causes the most problems.
Alcohol, smoking, fatty foods, caffeine, large meals, and acidic foods trigger acid reflux a lot. The drug causing this can be substituted or stopped. There are cases when instead of taking your dose during the day, you can do so at night to reduce symptoms.
If your dysgeusia is connected with a therapy for a short term like antibiotics dosage, you may bear its taste until your treatment is over. You must never stop your medication without first talking to your doctor about it.
This deficiency is another cause of taste disturbance. Currently, no one has been able to understand how this happens, but we know that the concentration of gustin protein is increased by zinc. The body makes use of these proteins to make taste buds.
It is difficult to describe zinc induced taste disturbance some use the terms off, bad, or strange. The deficiency of zinc can be connected with no zinc in one’s diet, the use of some chronic medications, or poor intestinal zinc absorption. Another common cause is malnutrition.
Several diseases have been linked with deficiency of zinc; they are celiac disease, cancer, ulcerative colitis, sickle cell disease, liver disease, diabetes, pancreatitis, Crohn’s disease, and chronic kidney disease of the kidney. Substances that could cause this deficiency includes chemotherapy, alcohol, captopril, penicillamine, and thiazide diuretics.
First, zinc deficiency has to be diagnosed, and this is done by measuring its concentration in a blood sample. There will be a cross out of trial and error depending on your weight, age, health status, medical history, current use of drugs, and some other symptoms to identify its cause.
Taking zinc supplements could help bring its blood levels to a normal range. Relief can be gotten off the cause is found and treated or the drug causing it is stopped, dose adjusted, or substitutes. Foods rich in zinc are red meat, legumes, dairy, eggs, and shellfish.
Gastrointestinal Reflux Disease
This condition is the other common cause of vinegar taste in mouth, and it happens when there is a back-flow of acid from your stomach back into the esophagus. This acid reflux could trigger symptoms like chest pain, heartburn, bad breath, a bitter or sour taste, difficulty in swallowing, throat burning, hoarseness, a lump in your throat, and coughing.
Endoscopy is carried out to diagnose this gastrointestinal disease. The treatment for this usually involves some over the counter medications like antacids, inhibitors of proton pumpers like esomeprazole, Prilosec, and baclofen drugs that help in strengthening the muscles of the lower esophageal sphincter. It may also help to change your diet, cease smoking, and lose weight.
You see that vinegar taste in the mouth has different causes. If you are experiencing this in the long term you may want to go for a diagnosis and get the available treatment.